Ohio, 2003Flash Flooding and Flooding in Ohio, July 10, 2003
July 10, 2003 · NWS ILN · 13 events in 8 counties and zones
7 flood, 3 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $859,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 10, 11:58 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 10, 11:58 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1258 PM EDT THU JUL 10 2003
ADDED WATCH TODAY
H5 PATTERN IN FAIR AGREEMENT BETWEEN MODELS THROUGH SUNDAY. UKMET IS
A LITTLE QUICKER THAN THE GFS SWINGING THE MEAN TROF TOWARDS THE
EAST COAST ON MONDAY AND EVEN HAS A BIT OF NEG TILT TO IT. CANADIEN
IS MID GROUND BETWEEN THE TWO AND HAS THE TROF E OF FCST AREA AT
THIS TIME BUT NOT AS FAR E AS THE UKMET. ECMWF IS JUST SLIGHTLY
FASTER, SO ATTM ID LEAN TOWARDS A SLIGHTLY FASTER GFS SOLUTION. AT
0Z WED...MEAN TROF IS STILL OVER GTLKS REGION AND MRF SHOWING A
REINFORCING WAVE DROPPING FROM THE NW WHICH IS SUPPORTED BY THE
CANADIEN MODEL.
AT THE SFC...BOTH 0 AND 6Z GFS SHOWING A BIT OF AN INVERTED TROF
MOVING THROUGH SERN FCST AREA AHEAD OF THE H5 TROF AS IT CUTS INTO
THE PREDOMINANT RIDGE OF SFC HIGH PRESSURE THATS SUPPOSED TO LAY
OUT SW-NE. CANADIEN IS DRY WITH THIS FEATURE AND REALLY HAS IT
FURTHER SE TOWARDS VA. I BELIEVE THAT THE FEEDBACK FROM THE TROPICAL
SYSTEM WILL CHANGE THE STRENGTH AND TRACK OF THIS WEAK SFC WAVE AND
IM GOING TO KEEP THE FCST THE SAME WITH SLIGHT CHANCE OF SHOWERS ON
SUNDAY AND PLAY DOWN THE MENTION OF THUNDER. YESTERDAYS HPC MAPS
DONT ACCOUNT FOR WEAK WAVE AND JUST HAVE THE AXIS OF THE HIGH OVER
FCST AREA. ON WED...GFS SHOWING A DECENT SFC WAVE MOVING THROUGH NRN
GTLKS AND ASSOCIATED CDFNT. WILL KEEP THE CHANCE POPS GOING HERE
(HIGHEST IN THE NORTH) FOR THIS DAY WITH THUNDERSTORMS BUT FEEL THAT
THIS SYSTEM WILL WEAKEN AS IT RUNS INTO ESTABLISHED HIGH PRESSURE.
FOR TONIGHT...WILL NOT GET TOO FANCY WITH FRONT BUT TRY TO ADD SOME
TIMING IF POSSIBLE. GRIDS WILL BE UPDATED ASAP FOR PM ISSUANCE BUT
AM NOT GOING TO ADJUST FOR THE POPS THAT I INCREASED WITH THE WATCH
THIS AFTERNOON.
.ILN...
SEVERE THUNDERSTORM WATCH UNTIL 6 PM TONIGHT...SOUTH OF BUT NOT
INCLUDING THE I-70 CORRIDOR.
FLOOD WATCH ENTIRE AREA UNTIL 12 AM EDT FRIDAY.
FRANKS
Hazardous weather outlook, Jul 10, 4:25 AM EST, 8 hours 35 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
525 AM EDT THU JUL 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AS A STRONG COLD FRONT
APPROACHES THE REGION. SOME THUNDERSTORMS WILL BE SEVERE THIS
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS. HEAVY RAIN WILL ALSO BE POSSIBLE FROM ANY STORMS THAT
DEVELOP...WHICH MAY AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS WEST
CENTRAL OHIO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
RYAN
In the hours before
Special weather statement, Jul 10, 10:00 AM EST, 3 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT THU JUL 10 2003
...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING...
A STRONG COLD FRONT WILL MOVE INTO THE LOWER GREAT LAKES AND
OHIO VALLEY LATE THIS AFTERNOON AND INTO THIS EVENING.
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE
REGION. THE COMBINATION OF THE APPROACHING COLD FRONT AND DAYTIME
HEATING WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP.
ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...
FURTHER AGGRAVATING EXISTING FLOODING PROBLEMS.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT
RISK FOR SEVERE WEATHER ACROSS THE ENTIRE REGION. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. WINDS IN THE LOWER
ATMOSPHERE WILL BE CONDUCIVE FOR A FEW OF THE STORMS TO ROTATE...AND
THERE IS THE POSSIBILITY FOR ISOLATED TORNADOES.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE REGION LATER
TODAY AND TONIGHT. LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL
MEDIA OUTLETS FOR FURTHER UPDATES.
Local storm report, Jul 10, 10:58 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1158 AM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM DRY RIDGE KY FLOOD
07/09/03 GRANT 2.5 INCHES OF RAIN FELL AT
STEVENS AND CLARKS CREEK.
BOTH OUT OF BANKFULL.
REPORTED BY COUNTY ROAD
GARAGE.
0845 PM CARROLLTON KY FLOOD
07/09/03 CARROLL BETWEEN 715 AM THROUGH 845
AM 2 TO 3 INCHES OF
RAINFALL CAUSED HIGH WATER
ON ROADS AND BASEMENT
FLOODING. REPORTED BY LAW
ENFORCEMENT.Local storm report, Jul 10, 12:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
102 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM OWENTON KY WIND DAMAGE
07/09/03 OWEN ON SR 227 NEAR WHEATLEY
TREES DOWNED.REPORTED BY
LAW ENFORCEMENT.
0745 PM AMELIA OH WIND DAMAGE
07/09/03 CLERMAONT TREES AND POWER LINES
DOWNED AT POND RUN.
REPORTED BY LAW
ENFORCEMENT.
0805 PM MILFORD OH WIND DAMAGE
07/09/03 CLERMONT 3 TREES DOWNED IN EAST
MILFORD. REPORTED BY LAW
ENFORCEMENT.
0839 PM 2 W MT. ORAB OH WIND DAMAGE
07/09/03 BROWN 2 TREES DOWNED ON EASTWOOD
AND MALADY ROADS.
1230 AM 2 N OSGOOD IN FLOOD
07/10/03 RIPLEY AT NAPOLEON ROADS CLOSED
DUE TO FLOODING. REPORTED
BY LAW ENFORCEMENT.
0130 AM 6 W LAWRENCEBURG IN FLOOD
07/10/03 DEARBORN HIGH WATER OVER ROADS AT
GUILFORD. REPORTED BY LAW
ENFORCEMENT.
0500 AM COLERAIN TWP OH FLOOD
07/10/03 HAMILTON HIGH WATER OVER ROADS.
REPORTED BY LAW
ENFORCEMENT.
0500 AM FAIRFIELD BEACH OH FLOOD
07/10/03 FAIRFIELD HIGH WATER OVER ROADS.
REPORTED BY LAW
ENFORCEMENT.
0600 AM VERSAILLES IN FLOOD
07/10/03 RIPLEY BETWEEN 6 AM THROUGH 700
AM HIGH WATER OVER ROADS.
ALSO LAUGHERY CREEK IS AT
BANFULL. REPORTED BY LAW
ENFORCEMENT.
0500 AM MASON OH FLOOD
07/10/03 WARREN BETWEEN 330 AM AND 500 AM
WATER OVER ROADS. REPORTED
BY LAW ENFORCEMENT.Event by event
7 flood, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Flood, Warren
- When
- July 10, 1:00 PM EST to 6:30 PM EST
- Where
- Warren forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
Strong thunderstorms along a cold front moved across southwest and south central Ohio during the afternoon and evening. Two to three inches fell, causing localized flooding. Numerous roads were flooded and closed, and a few streams came out of their banks. The Great Miami River came out of its banks in Warren county, causing large areas of lowland flooding near Franklin. Several homes north of Dayton were evacuated when high water flowed into the Eldorado neighborhood. High water caused a culvert to collapse on State Route 41 near Peebles, leaving a large sinkhole in the road.
Flood, Brown
- When
- July 10, 1:47 PM EST to 3:00 PM EST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
Strong thunderstorms along a cold front moved across southwest and south central Ohio during the afternoon and evening. Two to three inches fell, causing localized flooding. Numerous roads were flooded and closed, and a few streams came out of their banks. The Great Miami River came out of its banks in Warren county, causing large areas of lowland flooding near Franklin. Several homes north of Dayton were evacuated when high water flowed into the Eldorado neighborhood. High water caused a culvert to collapse on State Route 41 near Peebles, leaving a large sinkhole in the road.
Flood, Pike
- When
- July 10, 2:09 PM EST to 3:00 PM EST
- Where
- Pike forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
Strong thunderstorms along a cold front moved across southwest and south central Ohio during the afternoon and evening. Two to three inches fell, causing localized flooding. Numerous roads were flooded and closed, and a few streams came out of their banks. The Great Miami River came out of its banks in Warren county, causing large areas of lowland flooding near Franklin. Several homes north of Dayton were evacuated when high water flowed into the Eldorado neighborhood. High water caused a culvert to collapse on State Route 41 near Peebles, leaving a large sinkhole in the road.
Thunderstorm Wind, Adams
- When
- July 10, 2:10 PM EST to 2:14 PM EST
- Where
- Adams County, Peebles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.950, -83.400
Flood, Clermont
- When
- July 10, 2:15 PM EST to 3:00 PM EST
- Where
- Clermont forecast zone
- Reported by
- AMATEUR RADIO
- Coordinates
- 39.047, -84.152 (the zone’s center; the record gives no point)
Strong thunderstorms along a cold front moved across southwest and south central Ohio during the afternoon and evening. Two to three inches fell, causing localized flooding. Numerous roads were flooded and closed, and a few streams came out of their banks. The Great Miami River came out of its banks in Warren county, causing large areas of lowland flooding near Franklin. Several homes north of Dayton were evacuated when high water flowed into the Eldorado neighborhood. High water caused a culvert to collapse on State Route 41 near Peebles, leaving a large sinkhole in the road.
Thunderstorm Wind, Pike
- When
- July 10, 3:00 PM EST to 3:04 PM EST
- Where
- Pike County, 2 mi S of Piketon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.033, -83.017
Thunderstorm Wind, Scioto
- When
- July 10, 3:00 PM EST to 3:04 PM EST
- Where
- Scioto County, Rarden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.917, -83.233
Flash Flood, Pike
- When
- July 10, 3:00 PM EST to 3:45 PM EST
- Where
- Pike County, Piketon
- Property damage
- $700,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
Several homes were flooded along State Route 32 with two people evacuated in Jackson Township. Numerous roads were flooded and closed across the southern part of the county.
Flash Flood, Hocking
- When
- July 10, 3:00 PM EST to 4:00 PM EST
- Where
- Hocking County, Logan
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
High water flooded several roads in town.
Flood, Adams
- When
- July 10, 3:07 PM EST to 3:50 PM EST
- Where
- Adams forecast zone
- Property damage
- $100,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
Strong thunderstorms along a cold front moved across southwest and south central Ohio during the afternoon and evening. Two to three inches fell, causing localized flooding. Numerous roads were flooded and closed, and a few streams came out of their banks. The Great Miami River came out of its banks in Warren county, causing large areas of lowland flooding near Franklin. Several homes north of Dayton were evacuated when high water flowed into the Eldorado neighborhood. High water caused a culvert to collapse on State Route 41 near Peebles, leaving a large sinkhole in the road.
Flash Flood, Scioto
- When
- July 10, 4:00 PM EST to 4:25 PM EST
- Where
- Scioto County, Rarden
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
A few roads were submerged in water upto four feet deep iin some spots.
Flood, Montgomery
- When
- July 10, 4:00 PM EST to 6:00 PM EST
- Where
- Montgomery forecast zone
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
Strong thunderstorms along a cold front moved across southwest and south central Ohio during the afternoon and evening. Two to three inches fell, causing localized flooding. Numerous roads were flooded and closed, and a few streams came out of their banks. The Great Miami River came out of its banks in Warren county, causing large areas of lowland flooding near Franklin. Several homes north of Dayton were evacuated when high water flowed into the Eldorado neighborhood. High water caused a culvert to collapse on State Route 41 near Peebles, leaving a large sinkhole in the road.
Flood, Warren
- When
- July 10, 6:00 PM EST to 11:00 PM EST
- Where
- Warren forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.428, -84.167 (the zone’s center; the record gives no point)
Strong thunderstorms along a cold front moved across southwest and south central Ohio during the afternoon and evening. Two to three inches fell, causing localized flooding. Numerous roads were flooded and closed, and a few streams came out of their banks. The Great Miami River came out of its banks in Warren county, causing large areas of lowland flooding near Franklin. Several homes north of Dayton were evacuated when high water flowed into the Eldorado neighborhood. High water caused a culvert to collapse on State Route 41 near Peebles, leaving a large sinkhole in the road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 10, 20033 deaths · $269,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in West Virginia, July 10, 20036 injured · $2.7 million · F2 · 19 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 2003$225,000 · 60 kt wind · 4 events
- Tornadoes and Flash Flooding in Virginia, July 10, 2003$13,000 · F1 · 24 events
- Flash Flood in West Virginia, July 10, 2003$80,000 · 1 event
- Tornado and Damaging Winds in Ohio, July 10, 2003$44,000 · F0 · 5 events
- Damaging Winds in Kentucky, July 10, 2003$30,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, July 10, 2003$30,000 · 61 kt wind · 1 event
- Lightning Strike in South Carolina, July 10, 2003$30,000 · 1 event
- Flash Flood and Flood in Indiana, July 10, 2003$20,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 10, 2003$20,000 · 60 kt wind · 2 events
- Damaging Winds in South Carolina, July 10, 200365 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334354, 5334619, 5334620, 5334348, 5334355, 5334349, 5334350, 5334351, 5334352, 5334621, 5334353, 5334622, 5334623.